I started at 25 mg morning and night for headaches on July 13, had a severe migraine within a couple days and the doctor upped it to 50 mg morning and night on July 17 followed by about 5 days of headache free bliss and then 3 days of headaches and now he's upped it again to 75 mg morning and night starting tomorrow. Hoping to find that sweet spot where those 5 days become my new normal. Definitely got the pins and needles in my feet starting last week and today is the first day soda did not taste right. If this dosage increase does not take he is sending me to see a neurologist. I guess my question is: for those of you on this medication for whom it works for headaches and migraines do you take higher doses than 75/75 and is it prescribed by a GP or a neurologist? I am just curious if I end up getting referred to a neurologist if that doctor will keep trying with this medication. Obviously I want whatever will work best for my body, but I do also have about 100 lbs to lose, so if weight loss could be a side effect of my migraine medicines, that would be amazing
My opinion is that medication that is being used off label for migraines that are originally designed as an anti epileptic should be prescribed only by a neurologist. Your GP has raised your dose too quickly if it has been raised within the spanse of a week.
I would go see that neurologist.
Topamax is very commonly used as a daily preventative for chronic migraine. It is primarily an anti-seizure med but because it interacts with Seratonin in a similar way as the Triptans prescribed to be taken at the onset of headache. I myself didn’t tolerate it well. I had the pins and needles and brain fog and metal mouth. I am really concerned with how fast the dose is increased in you case. When it was prescribed to me she said we will revisit in a month. Whatever you do, DO NOT stop taking suddenly. Some who took it for migraines who never had seizures decided they couldn’t handle the side effects and stopped taking it suddenly and they started to have seizures. It is very important that if any any point you decide it is not working or you can no longer tolerate the side effects, you must get help from a dr to wean yourself off slowly. Also, I suggest very strongly that you see not just a neurologist, but one that specializes in headaches and migraines. To be a neurologist, they actually spend very little time on headache disorders in training. So finding a neuro who focuses his time and energy and experience in migraines is key. Google headache specialists in your area and compare that to your insurance provider list. I went to a neurologist for 3 years and she refused to give me an MRI and barely looked at me. The grand majority of migraine patients don’t have anything on their MRI but when you have severe pain in your head it’s just nice to know it’s nothing serious. I finally found a headache specialist that ordered an mri without my asking and said that all migraine patients should have one just to be sure even if it’s clean just so you know it’s not a tumor. Come to find out I have Pseudotumor Cerebri aka Idiopathic intracranial hypertension. It’s extremely rare but I have no idea how long it’s been going on because I never had an mri even though I had chronic migraine for 3 years and episodic migraine my entire life before that. Anyway I say all that because you need to find a specialist to explain the meds and risks. Some drs are just pill pushers. Others may care but just don’t have the experience. The good news is that after you have failed 2 daily preventative medications you qualify for Botox. And let me tell you. I have had amazing results after only one set of injections. It’s expensive but now I can actually work where I have been so sick it’s been impossible. Anyway I hope you find relief. These migraines are tough.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 28 Nov 2017 • 9 answers
Updated 3 Dec 2013 • 2 answers
Updated 23 May 2019 • 3 answers
Updated 9 Jun 2018 • 2 answers
Updated 12 Nov 2018 • 1 answer